A while back my local consultant said that if you use ventollin to much it becomes ineffective after a while and not to use too much of it... Has anyone else heard this from their respective GP's or consultants? I am curious as I have had problems with my reliever being not being effective for the last three years and consultant and GP have changed reliever inhaler serveral times and I have gone full circle and now back to ventolin again with the same problem. I am also resistent to steroids so could this be linked? Has anyone else experienced this type of issue? Or found a solution? PS I am an awkward asthmatic and do not do things by the book...

13 Replies

  • I've had the opposite from G.P. can use as much as needed and they said ~20 puffs with spacer = nebuliser. Not had problems with relievers and steroids generally but went to GP that time as ventolin not doing much, better after upping dose of steroid inhaler to max. Was wondering about this too at the time.

  • I've also noticed that my reliever becomes less effective the more I use/rely on it.

    When my asthma is reasonably well controlled, a few puffs of ventolin will sort me out and I notice that I get the shakes and tachycardiac.

    When my asthma is completely doing its own thing, I use stupid amounts of ventolin. It doesn't seem to help and I don't get the shakes/tachy unless I have nebs.

    I mentioned this to my consultant at my review a couple of weeks ago as I was worried I was becoming immune to it, he said that's it common when using excessive amounts of ventolin, but there was nothing he could advise me to do. He didn't tell me to use less, obviously use it when I need it, but it does make sense to me to cut down and it will become more effective again. Like I said, when my lungs decide to behave for a while and I can cut down inhaler use, I definitely respond to ventolin much much quicker!

    I've also found that I have to take higher and higher doses of Pred before I feel any effect from them. I remember (back in the good old days lol) when I used to take a short course of 20mg and feel much better, these days it takes me days of 80mg before I feel any improvement at all!

    I don't have any advice or explanations, but you're not the only one!

  • Malawi2,

    This is an interesting topic, i am keen to hear others' experiences and knowledge. I have the same problem with ventolin, the more i use it, the less it works. When i was switched to symbicort SMART, symbicort was so much better as a reliever and then after nearly 3 years it became virtually useless as a reliever and i started using ventolin again and it was very quick to work. Now after a year of heavy use of ventolin it can be less effective when i need it the most. (In another post i started my GP was told in a letter i could be steroid resistant.)


    I also find i get more side effects when i use it infrequently. I have always assumed it is because my body is not used to it.


  • I've also found that heavy use of Ventolin eventually becomes useless, and over time it makes me very anxious. In fact, I was in such a state with it that I stopped using it for a week (I wouldn't do that normally but I really wasn't thinking straight at the time), in which time my symptoms didn't change but I started to feel better in myself and by the middle of the week the anxiety had started to decrease. I've now moved onto Symbicort, which is working well and, so far, no side effects.

  • So far I have tried bricanyl, atrovent (not sure if technically this is a reliver or was added in for good measure) also tried symbicort smart regieme and now back to ventolin. In each case I take the med and there are no tangible benefits from it. Strange thing is when I have had ventolin nebs or ventolin inhalers for spirometery tests from what I have been told the readings have been the same before and after the neb or inhaler. This has been the same since I was first diagnosed. So no clue what my asthma is doing...wish it would tell me what was needed to get it to behave....

    The other thing which gets to me is the fact you are told if your reliever does not work you are supposed to get medical help. Now if I took this advice all the time I would be camping out at my GP's, consultants or a and e (please note - I go in when I need to). Sorry minor rant over....

  • I have no idea what's going on with relievers. Tempted to make terrible pun (sorry) and say I'm 'relieved' I'm not the only one as I was beginning to think I was imagining it.

    Ventolin is incredibly variable with me. It usually doesn't work, but occasionally, usually if I take several puffs one after another, it does a little so I've taken to carrying it round with me and having some if things are feeling bad in case it feels like working. Half the time it doesn't seem to do anything but nothing gets so bad I need help, just stays the same. Sometimes, like yesterday, it does (or did things just get better spontaneously?) Sometimes I get the side effects after just a little, sometimes none after what feels like a lot.

    Now I've just been told my lung function tests show no evidence of asthma. Consultant hasn't said specifically what led her to say that, but I wonder if it was the reversibility element and no change showed between results before and after Ventolin. After what Malawi said, I'm wondering how accurate this test was given how weird I can be (though Bricanyl doesn't work either and Symbicort did nothing as a preventer.) (I don't want asthma, especially not if relievers are going to be such a pain, but I do want an accurate diagnosis which will not be helped by things playing silly b*****s).

    Sorry, long as ever, I talk too much even with my fingers.

  • I've thought a variety of the same things as in the responses to this thread, however, I have another way of thinking about them (not saying this is right - just a possibility)

    Maybe Ventolin doesn't work as well when you use a lot because when you need a lot your asthma is likely to be more poorly controlled and hence harder to get relief from than times when you just have a few symptoms and a few puffs help?

    Maybe the side-effects don't seem as bad when you're using a lot (as opposed to occassioanal use when the shakes etc seem more pronounced) because when you're using a lot your asthma is likely to be poorly controlled, you may be struggling, you may have side effects from other meds (including the wonderful red smarties) and hence you just don't notice the side effects as much as you would if that was the only issue you were dealing with.

    Just some thoughts - happy to be completely wrong! :)

  • I have been told tha you can use as much as you need to get relief from symptoms. However, I have also been warned that, especially with brittle asthma, it can increase your susceptability to resp arrest if you use too much or rely on home nebs as it opens up pockets in your lungs or something (can not be sure this is perfectly recalled here but definitely something like this)

    I love threads where everyone startes with, Well, I have been told and there are 100000001 different ideas/versions/stories etc!

  • This is how urban legends start! I was also told to use Ventolin as much as I liked, though wasn't warned about the shakes (maybe they didn't want to put me off using if I needed it which is sensible).

    Feel like my lungs just change their minds about what they fancy - they're like a person in a restaurant who orders something without half the ingredients then sends it back because they're not happy. Though Ratty has a good point, perhaps it does depend on the situation.

    (On a bit of a tangent, and I do know many of you are allergic to perfumes so won't have been near it, am I the only person who thinks CK Be smells like Ventolin?)

  • Ratty I think that that your theory probably sounds about right for the ventolin....

  • 100% in agreement with ratty....


  • Too much ventolin?

    I was told you cant use too much by a doc years ago when i turned up at surgery shakin like a leaf, clutching my inhaler & lookin pathetic.

    Actually, this became quite a normal part of my life several years ago.

    One time i turned up lookin pathetic, whilst i was on nebuliser to sort asthma out, the same doctor came in, saw me shaking still clutching inhaler like it was a lucky charm & said to me

    You are shaking so badly because youve used too much ventolin!!!

    So you cant win really can you :)

    Yum yum we all enjoy our red smarties ratty, esp when they make us feel sick :)

  • So interesting to read everyones replies! I have wondered whether you can become slightly resistant to beta agonists over time. I don't necessarily think that my attacks have got worse but it used to seem like a few nebs produced a magic improvement but now that doesn't seem to be the case.

    I don't have any clever ideas though.


You may also like...